Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 30, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at May 11, 2022, 9:26 PM MDT for 4 counties in Utah. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2022, 9:26 PM MDT (03:26 UTC)
- Expired
- May 11, 2022, 11:51 PM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 64 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3159 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837 WWUS75 KSLC 120326 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 926 PM MDT Wed May 11 2022 UTZ120-121-130-131-120430- /O.EXP.KSLC.HW.W.0009.000000T0000Z-220512T0300Z/ Castle Country-San Rafael Swell-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell- Including the cities of Price, Castle Dale, Emery, Green River, Goblin Valley, Hanksville, Big Water, and Bullfrog 926 PM MDT Wed May 11 2022 ...HIGH WIND WARNING HAS EXPIRED... Wind gusts up to 40 mph will remain possible over the next hour or two but will continue to subside. $$ UTZ122-126-129-121130- /O.EXP.KSLC.WI.Y.0028.000000T0000Z-220512T0300Z/ /O.CON.KSLC.HZ.W.0004.220512T0500Z-220512T1500Z/ Southwest Utah-Upper Sevier River Valleys- Capitol Reef National Park and Vicinity- Including the cities of Beaver, Cedar City, Milford, Panguitch, Circleville, Koosharem, Loa, and Torrey 926 PM MDT Wed May 11 2022 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THURSDAY... ...WIND ADVISORY HAS EXPIRED... * WHAT...Sub-freezing temperatures as low as 26 expected. * WHERE...Southwest Utah, Upper Sevier River Valleys and Capitol Reef National Park and Vicinity. * WHEN...For the Wind Advisory, until 9 PM MDT this evening. For the Hard Freeze Warning, from 11 PM this evening to 9 AM MDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ UTZ114>116-119-123-127-128-120430- /O.EXP.KSLC.WI.Y.0028.000000T0000Z-220512T0300Z/ Western Uinta Basin-Western Millard and Juab Counties- Eastern Juab/Millard Counties-Sevier Valley- Lower Washington County-Bryce Canyon Country-South Central Utah- Including the cities of Duchesne, Roosevelt, Delta, Little Sahara, Nephi, Scipio, Fillmore, Richfield, Salina, St George, Hurricane, Ivins, Bryce Canyon City, Kanab, and Escalante 926 PM MDT Wed May 11 2022 ...WIND ADVISORY HAS EXPIRED... The strong gusty winds which occurred earlier will continue to subside through the middle of the night. $$ UTZ118-121130- /O.CON.KSLC.HZ.W.0004.220512T0500Z-220512T1500Z/ Sanpete Valley- Including the cities of Manti, Ephraim, and Mt Pleasant 926 PM MDT Wed May 11 2022 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 27 expected, mainly near the lowest elevations of the upper Sanpete Valley. * WHERE...Sanpete Valley. * WHEN...From 11 PM this evening to 9 AM MDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ UTZ101-120600- /O.NEW.KSLC.WI.Y.0030.220512T0326Z-220512T0600Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover, Dugway, and Park Valley 926 PM MDT Wed May 11 2022 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Great Salt Lake Desert and Mountains. * WHEN...Until midnight MDT tonight. * IMPACTS...Strong crosswinds will impact Interstate 80 from the Utah/Nevada line east through milepost 40. Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
015 WWUS75 KSLC 120551 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1151 PM MDT Wed May 11 2022 UTZ101-120700- /O.CAN.KSLC.WI.Y.0030.000000T0000Z-220512T0600Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover, Dugway, and Park Valley 1151 PM MDT Wed May 11 2022 ...WIND ADVISORY IS CANCELLED... Wind speeds have fallen below Advisory thresholds, therefore the Advisory is cancelled. $$ UTZ118-122-126-129-121500- /O.CON.KSLC.HZ.W.0004.000000T0000Z-220512T1500Z/ Sanpete Valley-Southwest Utah-Upper Sevier River Valleys- Capitol Reef National Park and Vicinity- Including the cities of Manti, Ephraim, Mt Pleasant, Beaver, Cedar City, Milford, Panguitch, Circleville, Koosharem, Loa, and Torrey 1151 PM MDT Wed May 11 2022 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 26 expected. * WHERE...Southwest Utah, Upper Sevier River Valleys and Capitol Reef National Park and Vicinity. * WHEN...For the Wind Advisory, until 9 PM MDT this evening. For the Hard Freeze Warning, from 11 PM this evening to 9 AM MDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at May 11, 3:51 PM MDT, 5 hours 35 minutes earlier.
Area forecast discussion, May 11, 3:51 PM MDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
351 PM MDT Wed May 11 2022
.SYNOPSIS...Southwest flow will remain in place through this
evening ahead of a trough and cold front. A quick round of
precipitation is expected later tonight into Thursday morning as
this system crosses the region. A pronounced warming trend is
expected Friday into early next week.
&&
.SHORT TERM (Through 12Z Saturday)...An upper level low associated
with a fairly cold upper level trough is currently located across
Nevada. Deep, southwest flow remains across the state. A fairly
pronounced mid-level baroclinic zone is noted, with 700mb
temperatures near -9C across central Nevada.
As the upper level low continues to lift northeast across the
region, expect an area of precipitation to develop and cross
northern and central Utah through Thursday morning. Initially,
given the very dry subcloud environment, there may be a microburst
threat with any substantive convective development. However,
expect sufficient lift for more widespread precipitation
development by late evening, with a lessening microburst threat.
Given how cold this baroclinic zone is, there is a window where
snow levels may fall enough for a least a rain/snow mix to valley
floors across northern and central Utah. It will be transitory
however and no accumulation is expected. The northern and central
mountains may see 2 to 5 inches or so of snow with through late
Thursday morning. Those with any plans for outdoor activities
overnight into Thursday morning across the northern and central
mountains should be prepared for winter conditions.
In the wake of this system, a cooler airmass will build into the
region. Gradual warming is expected through early Saturday...with
a pronounced warm up on the way for the long term forecast period.
As far as headlines, wind advisories and high wind warnings remain
in effect through this evening across a wide range of central and
southern Utah. Hard freeze warnings are in effect for the normally
colder valleys of central and southern Utah. And red flag warnings
remain in effect for the two fire weather zones with critical
fuels. No changes were made to headlines with the afternoon update
(those were all made this morning).
.LONG TERM (After 12z Saturday)...A ridge of high pressure begins
to build on Saturday. This will act to heat the CWA up towards
temperatures more synonymous with summer for Sunday-Tuesday. In
addition to the anomalously high temperatures, southern Utah will
have single digit relative humidities during the day. There is
less confidence towards the end of the period, in regards to a
couple of shortwaves that could bring cooler temperatures and the
chance for precipitation by Tuesday and Wednesday.
A quick warmup will be underway by Saturday with highs ~5 degrees
above climo for northern Utah and ~10 degrees above climo for
southern Utah. Additionally, RH values in southern Utah will be in
the single digits during the day through at least Tuesday. By
Sunday the ridge axis will orient itself over Utah resulting in
temperatures 10-15 degrees above climo Sunday-Tuesday. Mid-to-
upper 80s can be expected for most valley locations with upper 90s
for lower Washington County on Sunday and Monday. Record breaking
heat is possible for a few locations throughout the state.
Clusters are conflicted on the behavior of the ridge by
Tuesday/Wednesday. Roughly half of the solutions bring in a couple
of disturbances to northern Utah that would flatten the ridge and
allow for a cool down along with the chance for precipitation,
but the other half aren't in agreement with this and leave the
ridge as the main dominating feature.
&&
.AVIATION...KSLC...Breezy northwest winds are expected for the
remainder of the afternoon with winds forecast to gradually
subside later this evening. Lowering CIGs are forecast near
midnight with the arrival of rain showers. There is potential for
brief MVFR conditions prior to sunrise. Winds are forecast to
shift out of the southeast around 12Z before switching back to the
northwest late morning. CIGs are expected to improve after
sunrise tomorrow morning.
.REST OF UTAH AND SOUTHWEST WYOMING...Breezy south to southwest
winds will continue across southern Utah locations this afternoon
into the early evening hours before gradually improving thereafter.
CIGs are expected to be VFR though periods of reduced VIS are
possible in BLDU/HZ. Across most northern UT and southwest WY
locations, breezy winds are forecast through early this evening as
well until near or just after midnight when the arrival of rain or
even snow lowers CIG and VIS. Look for these conditions to improve
around sunrise tomorrow morning with VFR conditions and lighter
winds forecast thereafter.
&&
.FIRE WEATHER...Strong winds continue across portions of central
and southern Utah this afternoon...and will continue into the
evening. Very dry conditions are present across much of the same
area, with single digit humidity values across far southern Utah.
Critical fire weather conditions will continue in areas with
critical fuels across southern Utah into the evening. A quick
moving disturbance will bring precipitation to northern and
central Utah, with a better RH recovery across southern Utah
tonight.
In the wake of this disturbance, cooler temperatures are expected
Thursday followed by an abrupt warming trend. Temperatures will
near record levels in some locations by Sunday with very dry
condition in place. Expect these warm, dry temperatures to
continue into at least early next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until 9 PM MDT this evening for UTZ120-121-130-
131.
Hard Freeze Warning from 11 PM this evening to 9 AM MDT Thursday
for UTZ118-122-126-129.
Red Flag Warning until 9 PM MDT this evening for UTZ496-497.
Wind Advisory until 9 PM MDT this evening for UTZ114>116-119-122-
123-126>129.
WY...None.
&&
Kruse/Mahan/NDeSmet
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.